Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 129, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2002, 6:46 PM EDT for Grainger County, Jefferson County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 6:46 PM EDT (22:46 UTC)
- Expired
- Jul 2, 2002, 7:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Grainger County, TN, Jefferson County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:55 PM EDT | Thunderstorm Wind | Rutledge, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1612 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
885 WUUS54 KMRX 022246 SVRMRX TNC057-089-022330- /NEW.KMRX.SV.W.0169.022245-022330/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 645 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAINGER COUNTY IN EAST TENNESSEE JEFFERSON COUNTY IN EAST TENNESSEE * UNTIL 730 PM EDT * AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF BUFFALO SPRINGS...OR 4 MILES SOUTHEAST OF RUTLEDGE...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUFFALO SPRINGS AROUND 655 PM EDT JEFFERSON CITY AROUND 710 PM EDT NEW MARKET AROUND 725 PM EDT 6 MILES SOUTHEAST OF BLAINE AROUND 730 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. $$ LAT...LON 3624 8334 3634 8353 3606 8381 3592 8356
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:45 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 2, 3:45 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT TUE JUL 2 2002 AREA RADARS APPEAR SIMILAR TO YESTERDAY AT THIS TIME. 48-60 HR FCST OFFERS MORE OF THE SAME AS UPR RIDGE REMAINS GENERALLY IN SAME LOCATION ACROSS THE MIDWEST. THE RIDGE DOES SLIDE A BIT SE TWD THE FA ON THU SO MAY BE A DEGREE WARMER MOST SPOTS. FLO REMAINS NE-E THRU PD AND MODELS CONTINUE TO HINT AT WEAK VORTS DROPPING SW ACROSS REGION IN THIS FLO REGIME. INSTABILITY STILL IMPRESSIVE ALTHOUGH MAY DECREASE SLIGHTLY ON THU AS UPR RIDGE BUILDS CLOSER. NOT CONFIDENT ENOUGH TO TWEAK POPS DOWN THOUGH ON THE 4TH. MAIN QUESTION THIS FCST IS WILL CD FNT BUILD S CLOSE TO ENOUGH TO BRING SIGNIFICANT INCREASE IN POP TO NRN PORTION OF FA LATER THU INTO THU NITE. DONT BELIEVE WEAK FNT WILL BE ABLE TO MOV CLOSER TO FA UNTIL FRI AND WILL ARRANGE FCST IN THIS MANNER. WILL INCREASE POP SLIGHTLY ACROSS SW VA/NE TN ON THU/THU NITE TO INDICATE POSSIBLILTY OF SOME GREATER COVERAGE OF TSRA IN ASSOCIATION WITH PRE-FRONTAL TROF. ADDED POPS TO FRI FCST TO ALLOW FOR THIS BOUNDARY AND ASSOCIATED LIFT. CHA 72 94 72 94 / 30 30 20 30 TYS 72 92 71 93 / 30 30 20 30 TRI 66 90 65 91 / 40 30 20 40 OQT 72 92 71 93 / 30 30 20 30 .MRX... NC...NONE. TN...NONE. VA...NONE.
In the hours before
Local storm report, Jul 2, 2:38 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
238 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 2 E MT CARMEL TN .75 INCH HAIL
07/02/02 HAWKINS REPORTED BY DISPATCH.
0235 PM 1 W KINGSPORT TN .75 INCH HAIL
07/02/02 SULLIVAN REPORTED BY DISPATCH.
DAELocal storm report, Jul 2, 4:34 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
434 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM GATE CITY VA .75 INCH HAIL
07/02/02 SCOTT REPORTED BY DISPATCH.
DAELocal storm report, Jul 2, 5:09 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
509 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM COUNTYWIDE VA WIND DAMAGE
07/02/02 WASHINGTON TREES DOWN. REPORTED BY
DISPATCH.
0500 PM ABINGDON VA .75 INCH HAIL
07/02/02 WASHINGTON REPORTED BY DISPATCH.
0505 PM 1 E LEBANON VA 1.00 INCH HAIL
07/02/02 RUSSELL REPORTED BY SPOTTER.
DAELocal storm report, Jul 2, 6:10 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
610 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM NEAR DANTE VA WIND DAMAGE
07/02/02 RUSSELL NUMEROUS TREES DOWN ACROSS
THE COUNTY. REPORTED BY
DISPATCH. DIME SIZE HAIL
ALSO REPORTED BETWEEN DANTE
AND ST. PAUL.
0555 PM COEBURN VA 1.00 INCH HAIL
07/02/02 WISE QUARTER SIZE HAIL AT
COEBURN. REPORTED BY
SPOTTER.
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:54 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 51 min |
| Jul 2, 2:10 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 35 min |
| Jul 2, 2:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 45 min |
| Jul 2, 2:19 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 41 min |
| Jul 2, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 50 min |
| Jul 2, 3:09 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Washington | 51 min |
| Jul 2, 3:40 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 50 min |
| Jul 2, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 44 min |
| Jul 2, 6:30 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 45 min |
| Jul 2, 7:15 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 45 min |
| Jul 2, 7:35 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.